December 5, 2017
Natalie Hayden Moderator
December 7, 2017
This is a great question--for those of us in the IBD community, taking a steroid is an inevitable part of our treatment. At the same time, it's not something to be taken lightly and it is not a long-term "fix" to help alleviate symptoms. While prednisone helps bring down inflammation, it comes at a cost. Prednisone is systemic, meaning it impacts all parts of your body. If you use this drug long term, it causes thinning of the bones (osteoporosis), early cataracts, adrenal suppression...the list goes on. It's an "ugly" drug. While you are on it--there are even more side effects--mood changes (think of having an internal rage/anger), moon face, acne, fluid retention, weight gain, a bottomless stomach (ability to eat without feeling full), ravenous appetite, insomnia, shaking, etc.
I have had Crohn's 12+ years and have been on prednisone multiple times through the years. The longest was 3 months (left the hospital on 60 mg a day and weaned down from there). I would go years between needing it--and I STILL had signs of osteopenia in my 20's...and now at age 34, I have osteoporosis in some parts of my body from the steroid use. Unfortunately, when IBD symptoms are out of control, oftentimes it's necessary.
Make sure your GI recognizes the fact that this is not a long term treatment option. A short burst of prednisone won't hurt you--but months on end can be dangerous.
While on the steroid, you may experience bad acid reflux, see if you can be put on a drug like Prevacid to counteract that. You will also want to take the prednisone in the morning, rather than the evening--as it will keep you up and give you a lot of energy. This drug is something that needs to be monitored, you can't just stop it cold turkey, as you slowly need to reawaken your adrenal glands.
Wishing you all the best-Natalie, InflammatoryBowelDisease.net
Matt Nagin Moderator
October 13, 2020
Great question. Don't think there is any definitive answer that applies to all cases (remember it depends quite a bit on your dosage).
I will say this...my grandma...who lasted till age 99...was on Prednisone once for over a year and was fine (which is not say that would work the same with you). Meaning...you can be on it for a while.
That said, depending on where your inflamation is, if you can get by with Entocort (Generic name Budesonide) you would be much better off. Why? Entocort is localized to the ileum with a timed release (and, supposedly, the damage it does to the patient is about 1/3 of predinsone). Meaning if you took it for a year it would be like 4 months on Pred.
One thing I like to do with steroids is vary them with antibiotics or other treatments. A few weeks on, a few weeks off. Then the negative effects aren't quite as bad. Hope this helps!
Matt (Team Member)
August 10, 2021
Exercise was a HUGE helper for me, my body needed to loose the excess weight from the steroids so that was good for me, so the muscle aches from working out made the withdrawal paid a little worse but manageable. Also LOTS of liquids, flush that junk out of your body.
Hope you get to be feeling better soon.